Your Meds and Your Love Life

| Sep 7, 2010

Dear Diabetes Health, I am 62 years old. I was diagnosed with type 2 diabetes in 1997, and I am doing OK on metformin. My last A1c was 7.2 %. About a year ago, they put me on medicine for my blood pressure (which was 142/90) and for cholesterol.  I started having less interest in sex, which I had really liked before.

About that time, I started to feel more down, so my nurse practitioner put me on an antidepressant. Now I have very little interest in sex. Even when my mind does, my body doesn't, if you know what I mean. 

I suspect the medications may be causing my sexual problems. I'm thinking of throwing all my pills away.

Jeanette

Dear Jeanette,

Diabetes, high blood pressure, and depression can all cripple sex drive and function. But your blood pressure and your sugars aren't that high, and because of the timing, we agree that your medicines might be to blame for your loss of sex drive. The drugs used to treat hypertension, cholesterol, and depression have all been reported to damage sex life.

When you are on four different medications, it's hard to tell which pill is causing what. You will need to do some work with your doctor and/or pharmacist to find a medical regimen that gives you more benefits than side effects. Within all categories of meds, some are more likely to have sexual side effects than others. Perhaps you and your doctor can find some meds that work better, and stop some others. This article will give you some places to start.

Your metformin is probably not part of the problem. It is very widely used, and there have been few reports of sexual problems.  In fact, it often improves sexual function by bringing blood sugars down.  Most blood sugar drugs don't cause many sexual problems.

Your other drugs are more problematic. Blood pressure drugs are notorious desire killers. There are many categories of blood pressure drugs, and some are harder on sex life than others.  According to According to British sexual medicine specialist Dr. John Dean,  diuretics (water pills) and beta blockers are harder on sexual function than the other types.

Within the diuretic category, Dr. Dean says, "Loop diuretics such as furosemide (Lasix) have lower risk of sexual problems than thiazide diuretics such as chlorothiazide (Diuril)." Diuretics can deplete minerals like zinc that are needed for sexual function.  According to the Mayo Clinic, both beta-blockers and diuretics can decrease blood flow to the genitals. 

Types of blood pressure medicines less likely to cause sexual problems are the angiotensin-converting enzyme (ACE) inhibitors like lisinopril (Zestril), the calcium channel blockers like nifedipine (Procardia), and the alpha blockers like doxazosin (Cardura), which actually seems to improve sexual function in some patients.  Of course, these drugs have other side effects, so you have to be careful.

There are also many types of antidepressants, and many cause sexual side effects. Virginia University researchers found that, among 802 healthy patients ages 18 to 40 who were taking antidepressants, 37% had some sexual dysfunction (SD).  Fewest problems were found among patients taking buproprion (Wellbutrin), who had a 22% rate of SD, and those taking nefazadone (Serzone) with a 28% rate. The highest rates were with paroxetine (Paxil - 43%) and mirtazapine (Remeron - 41%)

Writing on the Mayo Clinic web site, psychiatrist Daniel Hall-Flavin MD says that the most commonly used depression meds, the selective serotonin reuptake inhibitors (SSRIs) "cause sexual side effects in most people." You are probably on one of those. (If there's an X or a Z in an antidepressant's brand name, it's probably an SSRI.) Dr. Hall-Flavin says a drug called fluvoxamine (Luvox) "may cause less bothersome sexual side effects than other SSRIs."

There are several other categories of antidepressants. According to Dr. Dean, the monoamine oxidase inhibitors like Nardil have fewer sexual side effects than SSRIs, and the "tricyclics" like Elavil and Tofranil have even less.  Serotonin-norepinephrine reuptake inhibitors like Cymbalta and Effexor are a new type, and some doctors and patient web sites feel they cause fewer sexual problems.  As we've reported before, many doctors recommend bupropion as the best bet.  

Possibly, your cholesterol medicine is contributing to your problems.  Our bodies need cholesterol to produce sex hormones like testosterone and estrogen, as well as other vital hormones.  Lowering cholesterol levels can cause a number of sexual side effects.

"Space doctor" Duane Graveline MD, MPH, says that "decreased libido is a probable adverse drug reaction of statin drugs...this reaction may be caused by low serum testosterone levels, mainly due to cholesterol depletion."

You may well be on too many medications: People with diabetes (especially type 2) often are. Perhaps with a better med plan, your sex life will return, and that should help your depression a great deal.

You might also want to get your A1c down closer to 6%. Studies clearly show that people with higher blood sugars develop more sexual dysfunctions.

You should also consider having your testosterone level and estrogen level tested and possibly supplemented. Sometimes you can avoid drug-induced sex problems by taking a brief "drug holiday" or scheduling sex before your drug dose is due. Or you can treat the side effects with more medications - a drug called buspirone (Buspar) sometimes improves sex function impaired by SSRIs. Although fewer drugs are usually better than more, you can discuss these possibilities with your pharmacist or doctor.

Click Here To View Or Post Comments

Categories: A1c Test, Blood Sugar, Columns, Complications & Care, Diabetes, Diabetes, Love and Diabetes, Medications, Sexual Issues, Type 2 Issues


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • What's on the Horizon with Diabetes Research and Therapy
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (0)

You May Also Be Interested In...


Click Here To View Or Post Comments

Comments 0 comments - Sep 7, 2010

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.